Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 127, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2024, 9:21 PM CDT for Brown County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2024, 9:21 PM CDT (02:21 UTC)
- Expired
- Jul 31, 2024, 9:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Brown County, MN
The radar
The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 6:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
042
WUUS53 KMPX 010221
SVRMPX
MNC015-010245-
/O.NEW.KMPX.SV.W.0127.240801T0221Z-240801T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
921 PM CDT Wed Jul 31 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Brown County in south central Minnesota...
* Until 945 PM CDT.
* At 921 PM CDT, a severe thunderstorm was located near Comfrey, or
20 miles north of Windom, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sleepy Eye, Springfield, and Comfrey.
This includes U.S. Highway 14 between mile markers 85 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4421 9511 4430 9473 4411 9464 4411 9509
TIME...MOT...LOC 0221Z 246DEG 21KT 4414 9497
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH1 follow-up statement
048 WWUS53 KMPX 010238 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 938 PM CDT Wed Jul 31 2024 MNC015-010248- /O.EXP.KMPX.SV.W.0127.000000T0000Z-240801T0245Z/ Brown MN- 938 PM CDT Wed Jul 31 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN COUNTY WILL EXPIRE AT 945 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail is still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central and southwestern Minnesota. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service the Twin Cities. && LAT...LON 4421 9511 4430 9473 4411 9464 4411 9509 TIME...MOT...LOC 0238Z 246DEG 21KT 4418 9485 $$ BPH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:33 PM CDT, 2 hours 48 minutes earlier. Its key messages:
- Enhanced risk (3 of 5) today across western and southern Minnesota. The primary hazards include large hail and damaging wind gusts up to 80 MPH.
- Severe storms are possible this afternoon across western and central Minnesota, with uncertainty regarding potential secondary development this evening across SW & S Minnesota.
- Heat and Humidity continue through Saturday before cooler temperatures arrive the second half of the weekend.
Area forecast discussion, Jul 31, 6:33 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 633 PM CDT Wed Jul 31 2024 .KEY MESSAGES... - Enhanced risk (3 of 5) today across western and southern Minnesota. The primary hazards include large hail and damaging wind gusts up to 80 MPH. - Severe storms are possible this afternoon across western and central Minnesota, with uncertainty regarding potential secondary development this evening across SW & S Minnesota. - Heat and Humidity continue through Saturday before cooler temperatures arrive the second half of the weekend. && .DISCUSSION... Issued at 142 PM CDT Wed Jul 31 2024 A regional view captures an mid-level wave on water vapor imagery across central Dakotas. An ongoing mesoscale convective system (MCS) is apparent over western Minnesota. This will our immediate concern for severe weather this afternoon across west- central Minnesota. The potential for additional development further south remains uncertain at this time, but a high-end instability (5000+ j/kg) is in place across much of central & southern Minnesota. Forecast soundings indicate favorable vertical shear, very steep mid level lapse rates 8.0-8.5C+ , and elongated hodographs over western Minnesota. This environment will be capable of producing both large hail (initially) and damaging wind gust (60 mph+). Downdraft CAPE is not to be overlooked with 1500+ j/kg present over much of the area, lining up with moist low levels but drier air aloft that are able to support severe wind gusts to potentially destructive (80 mph+). SPC expanded the Enhanced risk (3 of 5) further NE with the 1630z update to better match recent observational trends. A remnant elevated storm across the Dakotas has become better organized over the past hour or two as it moves into a better thermodynamic environment across eastern SD/western MN. The storm has likely transitioned to surface-based storm as it taps into extreme instability ahead of it. Radar imagery reveals our line has began to exhibit bowing as it enters western Minnesota. This would be indicative of a wind producing storm. Previous observations across E SD show this line has a history of producing 60 to 70 mph gusts. This line should continue to track ENE impacting portions of western and central Minnesota. A severe thunderstorm watch is out for portions of west-central MN with the primary concern of damaging wind gusts, large hail. There is some uncertainty with the southern extent of this line. The better upper level forcing is confined to the northern portion of the ongoing MCS. An approaching wave will provide additional upper level forcing but it currently lags behind our MCS. We may not see additional development on the initial ongoing MCS, but we could see additional convection initiation across southwestern and southern Minnesota late afternoon/evening as the better upper level support arrives. The first MCS will add additional uncertainty with convective debris (cirrus) impacting heating across portions of southern Minnesota. The best odds for secondary development would favor along and south of the Minnesota river. We are planning to send up a special 19Z balloon launch at our office in Chanhassen to better sample the convective environment ahead of the ongoing storms. This should help answer a few of those remaining forecast questions about this ongoing MCS and potential secondary development this afternoon/evening over SW MN. I'll aim to send out an AFD update later this today. Thursday will feature a few lingering showers and thunderstorms across eastern Minnesota and western Wisconsin. The main concern with these storms will be the potential for brief bursts of heavy rain and locally gusty winds. Temperatures will run a good 5 to 10 degrees cooler Thursday, but humidity will remain with dew point temperatures in the mid 60s to lower 70s. Showers and storms will taper off Thursday evening and we'll begin to dry out for a day or two. Friday will be dry and mostly sunny. High temperatures return to the upper 80s and lower 90s with Tds in the 60s and lower 70s. Saturday and Sunday will see the return of potential showers and storms across the Upper Midwest. Saturday will be our final hot and humid day for this forecast period with highs in the low 90s and low 70 dewpoints. There is some potential for low-end heat heat headlines Saturday across western Minnesota and the Twin Cities metro but it remains borderline for now. Our attention turns to a weak surface boundary that is tied to an trough over NE NOAM east of Hudson Bay. Storm development will be favored across northern Minnesota Saturday evening before expanding further south as the boundary sags south into central Minnesota. Sunday will bring a renewed chance for showers and storms as a mid-level shortwave provides another uptick of forcing along the quasi-stationary boundary draped across the Upper Midwest. Potential for any severe seems low at this time, but the finer details will be worked out this weekend. Early next week looks to offer a most pleasant Summer forecast for early August with temperatures in the 70s and 80s with a break from annoying humidity. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 621 PM CDT Wed Jul 31 2024 Thunderstorms over eastern and south-central MN will continue moving east through this evening. Periods of MVFR/IFR from heavy downpours and gusty variable winds can be expected with this convection. Across western MN and eastern SD, another line of storms has developed. This activity should eventually move east/southeast through tonight. Uncertainty remains in exact storm track with this line so have added PROB30s of -TSRA for all terminals downstream. Very strong winds could accompany this line of storms. Once storms move to east early Thursday morning, cigs will drop to low VFR/MVFR into early Thursday afternoon before improving. General easterly winds this evening will be variable during storm passages with northerly flow prevailing during Thursday morning. KMSP...Added TEMPO for nearby thunderstorms approaching MSP for the next 2 hours. Another line of storms is possible from 04-08Z tonight with IFR conditions and very strong winds possible. Cigs drop to MVFR near 12Z Thursday before improving to VFR Thursday afternoon. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW 5-10 kts. SAT...VFR. Wind SW 5-10 kts. SUN...VFR. Chc AM MVFR/TSRA. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...CTG
Hazardous weather outlook, Jul 31, 3:26 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 326 PM CDT Wed Jul 31 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 012030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 326 PM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected early this evening, with damaging wind gusts expected in the strongest storms. The potential for destructive winds is highest across western and central Minnesota, but the chance for severe weather still exists into eastern Minnesota and western Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon & evening.
In the hours before
Local storm report, Jul 31, 8:34 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
834 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Hail 4 SSW Watson 44.95N 95.82W
07/31/2024 M2.50 Inch Lac qui Parle MN Public
Corrects previous hail report for updated
time and location. Delayed report, time
clarified by reporter via Facebook.
&&
BEDLocal storm report, Jul 31, 8:39 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM Tstm Wnd Gst 2 ENE Redwood Falls 44.55N 95.08W
07/31/2024 M60 MPH Redwood MN ASOS
&&
BPHLocal storm report, Jul 31, 8:41 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
841 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Hail 2 N Forada 45.81N 95.35W
07/31/2024 M1.50 Inch Douglas MN Cocorahs
Delayed LSR. Time estimated via radar.
&&
RMDSpecial weather statement, Jul 31, 8:41 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
841 PM CDT Wed Jul 31 2024
MNZ073-074-010215-
Brown MN-Redwood MN-
841 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN REDWOOD AND WESTERN
BROWN COUNTIES THROUGH 915 PM CDT...
At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamberton, or 19 miles southwest of Redwood Falls, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springfield, Morgan, Walnut Grove, Lamberton, Wabasso, Sanborn,
Clements, Revere, Evan, Wanda, and Cobden.
This includes the following highways...
U.S. Highway 14 between mile markers 49 and 84.
U.S. Highway 71 between mile markers 52 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Minnesota.
&&
LAT...LON 4420 9510 4420 9555 4453 9520 4437 9469
4410 9504 4411 9510
TIME...MOT...LOC 0141Z 228DEG 24KT 4428 9528
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BPHSpecial weather statement, Jul 31, 8:54 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
854 PM CDT Wed Jul 31 2024
MNZ084-085-010230-
Steele MN-Waseca MN-
854 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT STEELE AND WASECA COUNTIES
THROUGH 930 PM CDT...
At 854 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms over Waldorf, or 23 miles northwest of Albert Lea,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Owatonna, Waseca, Janesville, Blooming Prairie, New Richland,
Ellendale, Waldorf, Otisco, Lemond, Hope, Waseca Airport, and Alma
City.
This includes the following highways...
Interstate 35 between mile markers 26 and 44.
U.S. Highway 14 between mile markers 145 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Minnesota.
&&
LAT...LON 4413 9377 4413 9376 4412 9305 4385 9305
4385 9377
TIME...MOT...LOC 0154Z 275DEG 27KT 4392 9365
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRBLocal storm report, Jul 31, 8:56 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
856 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM Tstm Wnd Gst 2 WNW Olivia 44.78N 95.03W
07/31/2024 M51 MPH Renville MN AWOS
AWOS station KOVL Olivia AP.
&&
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:12 PM CDT | Special Weather Statement | MPX | Le Sueur | 33 min |
| Jul 31, 7:18 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 42 min |
| Jul 31, 7:28 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville, Yellow Medicine | 47 min |
| Jul 31, 7:31 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Waseca | 22 min |
| Jul 31, 7:51 PM CDT | Special Weather Statement | MPX | Kandiyohi | 39 min |
| Jul 31, 8:11 PM CDT | Special Weather Statement | MPX | Renville | 34 min |
| Jul 31, 8:35 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Redwood, Renville, Sibley | 40 min |
| Jul 31, 8:41 PM CDT | Special Weather Statement | MPX | Redwood | 34 min |
| Jul 31, 8:54 PM CDT | Special Weather Statement | MPX | Steele, Waseca | 36 min |
| Jul 31, 9:12 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 48 min |
| Jul 31, 9:32 PM CDT | Special Weather Statement | MPX | Nicollet, Watonwan | 43 min |
| Jul 31, 9:53 PM CDT | Special Weather Statement | MPX | Martin | 37 min |
| Jul 31, 9:59 PM CDT | Special Weather Statement | MPX | Sibley | 46 min |
| Jul 31, 10:11 PM CDT | Special Weather Statement | MPX | Martin | 34 min |
| Jul 31, 10:36 PM CDT | Special Weather Statement | MPX | Blue Earth, Faribault | 39 min |
| Jul 31, 10:47 PM CDT | Special Weather Statement | MPX | Nicollet | 28 min |
| Jul 31, 11:06 PM CDT | Special Weather Statement | MPX | Faribault, Le Sueur, Waseca | 39 min |
| Jul 31, 11:45 PM CDT | Special Weather Statement | MPX | Steele | 30 min |
| Aug 1, 12:47 AM CDT | Special Weather Statement | MPX | Steele | 88 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.